Florida, 2006

Heavy Rain in Florida, August 21, 2006

August 21, 2006 · NWS JAX · 1 event in 1 county or zone

Spotter measured almost 2 inches of rainfall in 30 minutes. He also reported that roads were under water near the Interstate 75 and Highway 47 intersection SW of Lake City.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Spotter measured almost 2 inches of rainfall in 30 minutes. He also reported that roads were under water near the Interstate 75 and Highway 47 intersection SW of Lake City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 21, 1:50 AM EST, 6 hours 40 minutes earlier.

Area forecast discussion, Aug 21, 1:50 AM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 AM EDT MON AUG 21 2006

...INCREASING RAIN CHANCES THROUGH MID-WEEK...

.SHORT TERM...HIGH PRESSURE AT THE SURFACE CENTERED WELL OFFSHORE
THE CAROLINAS COASTLINE HAS ALLOWED THE AREA TO COME UNDER THE
INFLUENCE OF SOUTHERLY FOR THE FIRST TIME IN A LONG WHILE.
NORTHWEST SIDE OF RIDGE AXIS IS BEING IMPEDED ON A BIT BY SURFACE
TROUGH WHICH STRETCHES THROUGH SOUTHERN ALABAMA AND CENTRAL
GEORGIA. ALOFT...CONTINUE TO SEE MID AND UPPER LEVEL LOW RESIDING
JUST EAST OF THE PENINSULA WITH TROUGHING THROUGH THE INTERSTATE 4
CORRIDOR AND THIS SHOULD BE A KEY FACTOR IN TODAYS FORECAST. IN
BETWEEN THE UPPER LOW TO THE SOUTH AND SHORTWAVE TO THE
NORTH...WATER VAPOR IS INDICATING A LARGE AREA OF DRY AIR ABOVE
500 MB COVERING MOST OF THE AREA WHICH IT SEEMS HAS BEEN A SEMI-
PERMANENT FIXTURE THIS SUMMER.

MAIN FORECAST CHALLENGE OF THE DAY WILL BE WEIGHING THE INFLUENCES
OF UPPER LOW AND MOIST SOUTHERLY FLOW VS THE ABUNDANT MID AND
UPPER LEVEL DRY AIR. PAST SCENARIOS THIS SUMMER HAVE SEEN DRY AIR
KEEP POPS SOME 20% TO 40% BELOW GUIDANCE VALUES ON DAYS LIKE THIS.
HOWEVER...THESE INSTANCES WERE WITHOUT SOUTHERLY FLOW WHICH I
BELIEVE WILL LEND ITSELF BETTER TO FORMING A DECENT COVERAGE OF
LOW TOPPED CONVECTION. DRY AIR WILL ONLY ACT TO LIMIT STRENGTH OF
INDIVIDUAL STORMS RATHER THAN REDUCING COVERAGE. HAVE THEREFORE
GONE WITH LIKELY POPS FOR SOUTHERN INTERIOR SECTIONS...WHERE
SEABREEZE COLLISION WILL BE MOST LIKELY TO OCCUR ALONG WITH THIS
AREA SEEING THE GREATEST INFLUENCE FROM UPPER LOW. TO THE
NORTH...FEEL TROUGH INFLUENCES WILL BE MINIMAL AS CONVECTION FIRES
NORTH OF THE AREA AND AT LEAST FOR NOW STEERING WINDS ARE NOT
FAVORABLE FOR SENDING RESIDUAL ACTIVITY THIS WAY.

DESPITE DRY AIR...THERE LOOKS TO BE SOME POTENTIAL FOR STRONG STORMS
THIS AFTERNOON ALONG WITH ISOLATED SEVERE AS 500 MB TEMPS DROP TO
-6 TO -7. HAIL GROWTH REGION LOOKS TO HAVE DECENT LAPSE RATES AND
WESTERLIES ABOVE 15K FEET SHOULD AID IN UPDRAFT DISPLACEMENT.

FOR TUESDAY...UPPER LOW RETROGRADES WESTWARD WHILE SURFACE TROUGH
MAKES LITTLE PROGRESS SOUTHWARD. STEERING WINDS BECOME A LITTLE
MORE SOUTHWEST...FAVORING AREAS ALONG THE EAST COAST FOR BEST RAIN
CHANCES. WITH SOUTHERLY FLOW CONTINUING FOR A THIRD STRAIGHT
DAY...HAVE TO BELIEVE COVERAGE OF STORMS WILL INCREASE WITH
INCREASED MOISTURE LEVELS. WILL THEREFORE CARRY AN AREA OF LIKELY
POPS ALONG SEABREEZE CONVERGENCE ZONE.

BY WED...SURFACE TROUGH FINALLY SETTLES OVER THE AREA WITH BOTH
MODELS INDICATING WEAK LOW DEVELOPMENT ALONG IT. BROAD MOIST
SOUTHWEST FLOW ALONG WITH CONVERGENCE ALONG SURFACE TROUGH AND
ENERGY ROTATING ALONG THE BASE OF UPPER TROUGH ALL POINT TO LIKELY
POPS FOR MOST AREAS WED AFTERNOON AND EVENING.

.LONG TERM...GFS HAS SURFACE TROUGH STALLING OVER THE AREA KEEPING
RAIN CHANCES HIGH TROUGH WEEKS END. TYPICALLY THIS
SUMMER...OUTFLOWS HAVE PUSHED TROUGHS FURTHER SOUTH THAN WHAT THE
MODELS DEPICT AND WOULD EXPECT POPS TO RETURN TO SCATTERED
COVERAGE LATER IN THE WEEK. CURRENT GRID SET HAS A GOOD HANDLE ON
THIS AND NO CHANGES PLANNED.

&&

.MARINE...A PRETTY GOOD SOUTHERLY FLOW ONGOING AT THIS TIME WITH
WINDS AT 41008 AND 41012 REPORTING S AT 17G21KT AND 14G17KT
RESPECTIVELY AND SEAS AT 3-4 FT. WINDS SHOULD DECREASE GRADUALLY
TOWARD SUNRISE AS MORE MIXING COMMENCES. WINDS WILL REMAIN SLY OVER
THE NEXT FEW DAYS AS THE MARINE AREA REMAINS S OF RIDGE AXIS. A
NOCTURNAL JET EXPECTED MON AND TUE NIGHTS AGAIN NEAR SCEC CONDS IN
OFFSHORE WATERS. SFC TROUGHING AFFECTS THE SE STATES BY MID WEEK
WITH FLOW BECOMING LITTLE MORE OFFSHORE. SEA BREEZES EXPECTED TODAY
THROUGH WEDNESDAY WITH SPEEDS OF AROUND 15 MPH BY LATE AFTERNOON.
COULD SEE SIMILAR GUSTS IN THE EARLY EVENING HOURS AGAIN NEAR THE
COAST AROUND 30 MPH PER SUNDAYS COASTAL OBSERVATIONS. BUMPED UP SEAS
IN THE WAVEWATCH FOR THESE MESOSCALE FEATURES.

&&

.AVIATION...VFR CONDS CONTINUE AT TAF SITES WITH POSSIBLE BRIEF
MVFR FOR FOG AT GNV BUT THIS MAY BE PESSIMISTIC AS DEWPOINT
DEPRESSIONS ARE AROUND 4-5 DEG AT THIS TIME. INSERTED TSRA POTENTIAL
AS PROB GROUPS FOR NOW BUT THESE MAY BE CHANGED TO TEMPOS WITH GUSTY
WINDS...DEPENDING ON LATEST GUIDANCE. ISOL TO SCT SHOWER AND T-STORM
WILL BE ONGOING THIS EVENING ESPECIALLY GNV DUE TO SEA BREEZE
COLLISIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  95  74  91  74 /  40  50  50  60
SSI  91  77  89  77 /  40  30  40  50
JAX  93  74  92  75 /  50  40  50  50
SGJ  89  75  89  75 /  50  40  50  50
GNV  93  73  92  74 /  60  50  50  60
OCF  92  73  92  73 /  60  50  50  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...DEESE
MARINE/FIRE WX/AVIATION...SHASHY
Hazardous weather outlook, Aug 21, 4:07 AM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
507 AM EDT MON AUG 21 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
507 AM EDT MON AUG 21 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM TODAY AND
PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL ALONG WITH
FREQUENT LIGHTNING. IN THE STRONGER STORMS...SMALL HAIL WILL ALSO BE
POSSIBLE. THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE
OVER NORTHEAST FLORIDA...ESPECIALLY SOUTH OF A LINE FROM GAINESVILLE
TO ST. AUGUSTINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NUMEROUS MAINLY AFTERNOON THUNDERSTORMS CAN BE EXPECTED FOR MUCH
OF NEXT WEEK. THE MAIN CONCERNS WILL BE LOCALIZED STRONG GUSTY WINDS
AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Columbia

When
August 21, 8:30 AM EST to 9:00 AM EST
Where
Columbia County, 4 mi SW of Lake City
Reported by
TRAINED SPOTTER
Coordinates
30.224, -82.621 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521765.